Rhode Island, 2017

Flood and Hail in Rhode Island, September 30, 2017

September 30, 2017 · NWS BOX · 2 events in 1 county or zone

Low pressure raced east from the Great Lakes bringing showers and isolated thunderstorms to Southern New England on the morning of Saturday the 30th. A coupl eof the showers in Rhode Island contained locally heavy downpours, and one contained large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure raced east from the Great Lakes bringing showers and isolated thunderstorms to Southern New England on the morning of Saturday the 30th. A coupl eof the showers in Rhode Island contained locally heavy downpours, and one contained large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 30, 10:03 AM EST, 39 minutes earlier.

Area forecast discussion, Sep 30, 10:03 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1103 AM EDT Sat Sep 30 2017

.SYNOPSIS...
A fast moving low pressure system will bring a round of showers
and thunderstorms as well as unseasonably cool temperatures today.
Large high pressure will bring dry weather with cool nights and
mild afternoons Sunday, Monday and Tuesday. As the high drops
south of our region, unseasonably warm afternoons are expected
Wednesday and Thursday. Dry weather expected for the upcoming
week, other than perhaps a few brief showers sometime Thursday
into early Friday as a cold front crosses the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

No major changes to the forecast this morning. Continuing to
monitor stronger showers and isolated thunderstorms along a
coastal front across eastern MA. Storm motion has been slowly
south, moving toward greater instability.

Tweaked the forecast to reflect observed trends. Besides a few
breaks in the clouds, not expecting much sunshine today.

650 am update...

A very small mesoscale event in progress in the vicinity of
Salem to Lynn, MA. Low level convergence with light southerly
flow to the south and northeast flow across far northeast MA.
Given enough forcing/instability from impressive shortwave, has
allowed a very localized thunderstorm in the Salem to Lynn area
where radar was estimating 3 plus inches of rain in one hour.
This has resulted in numerous flash flooding reports in the
Lynn, MA area.

Otherwise, no changes to the forecast this morning. Rounds of
showers today, especially in eastern MA and RI where best
forcing/moisture and instability reside. Expect a few more
embedded thunderstorms with localized heavy rainfall and perhaps
some graupel with cold pool aloft.

Previous Discussion:

*/ Highlights...

 - Threat of thunderstorms and associated downpours over
   S-coastal New England, over the S waters especially, as well
   as potentially over adjacent E MA waters

 - Potential for seeing 0.50 up to an one-inch of rainfall in a
   short period of time, more specifically, around RI and
   S-coastal MA and across the S-waters

 - In addition, there is the potential risk of waterspouts over
   the S-waters associated with thunderstorms

*/ Discussion...

Low shifting S/W emerging over warmer ocean waters. Continued
movement offshore along with the associated positively-tilted
trof axis, attendant vigorous shortwave, robust dynamics, and
cold pool aloft over the warmer ocean waters, the low latches
into low-level warm-moist higher theta-E air S/E offshore,
evolving into an inverted trough before merging with the off-
shore sub-tropical axis well S/E.

For our region, anticipating widespread rain with embedded
heavier showers and thunderstorms the greatest risk of which is
across immediate S-coast of RI and MA and adjacent S-waters.
Worthy of note is that thunderstorm threats may also emerge
along the immediate E-waters off MA where ocean waters are
warmer. Looking at impacts evolving this morning and lingering
through the day as E flow increases towards the inverted trof
resulting in persistent low-level convergence.

While winds are generally light, can't rule a localized increase
in E-flow via developing convection. Perhaps a local enhancement
in 0-1 km shear / helicity lending in some storm rotation. Worthy
of watching beneath the cold pool with lapse rates steepening
(6-7 C/km) as LCLs remain low, can't rule out rotating storms
per hodograph profile with the threat of waterspouts as instability
builds up to 1k J/kg. Have at a minimum prevailed with gusty E
winds on up around 20-25 mph.

Similar observations of briefly rotating storms were made overnight
across the E Great Lakes during the low transition S/W. Already
signals emerging with convection emerging S of Montauk NY early
this morning.

Additional concern that with any developing low-topped convection,
potentially rotating, that there is the risk of downpours. This
in addition to the possibility of graupel / small hail given how
cold it is aloft, low wet-bulb freezing level heights, and the
likelihood of moisture being lofted pretty high up per expected
dynamics and strong omega forcing.

Have enhanced thunderstorm wording over the S-coast of RI and
MA, especially around Block Island, as well as across the
adjacent E waters of MA. Also collaborated with SPC, WPC, and
OKX on risks and impacts in associated outlooks.

NCAR ensembles and HRRR time-lagged ensemble have come more in
line with the trends exhibited overnight from the HRRR / RAP /
RPM. Convection beginning to blossom and is likely to persist
through much of today. Continued high probabilities of 0.50 and
1.00 rainfall amounts, potentially within an hour if not storm
total.

Activity clearing out towards late in the day. The cold airmass
aloft and abundance of clouds with a breezy E onshore flow, it
will surely feel like Autumn and not more like Summer as of late.
Highs only into the 50s with the widespread wet weather, perhaps
only into the upper 40s along the high terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight...

Gradually clearing out, scattered mid to high ceilings perhaps
lingering. High pressure building in from the W with N flow
prevailing E of the 1030+ surface high. Best chance of clearing
across N/W MA with the cold pool aloft persisting overhead with
light winds. There is the chance of frost over N/W areas of MA.
Held off on headlines and will mention in the hazardous weather
outlook. Antecedent rains earlier during the day, subsequent
higher surface dewpoints, with favorable environment of
radiational cooling, temperatures drop into the 30s and there is
the threat of dew / fog formation.

Sunday...

High pressure in control. Clear conditions. Beginning to warm
aloft with the high shifting slightly E. Will lean with the
warmest of forecast guidance given the light winds, potential
sea-breezes along the coast. Highs into the 60s with a few
places likely observing highs in and around 70 degrees.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Cool nights and mild days Sun night through Tue
* Unseasonably warm afternoons Wed and Thu
* Dry next week other than perhaps a few brief showers Thu/Fri am

Details...

Sunday night...

High pressure in control will bring mainly clear skies/light winds
and an ideal night of radiational cooling.  Lows Sun night should
bottom out in the middle to upper 30s in the normally coolest
outlying locations, where some patchy frost is possible.  The rest of
the region should see lows mainly in the lower to middle 40s.

Monday and Tuesday...

Anomalous upper level ridge 2+ standard deviations above normal
builds across the region.  At the surface, relatively strong high
pressure will build south from Quebec.  This will act to offset the
ridging to some degree and result in cool nights and mild
afternoons.  Lows will mainly be in the 40s with highs in the upper
60s to the lower 70s Mon/Tue.  Light winds will make it feel quite
comfortable outside during both afternoons.

Wednesday through Friday...

High pressure moves off the coast allowing for the anomalously high
height fields to be realized at the surface.  High temps on both Wed
and Thu should be well up into the 70s to the lower 80s away from
any localized marine influence.  A cold front may bring a few brief
showers sometime Thu/early Fri with perhaps somewhat cooler temps by
Fri.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Today...Conditions lowering to MVFR W to E with -RA. Pockets
of IFR, mainly high terrain. Greater threat of TSRA along the
S-coast and over BID / MVY / FMH but isolated thunderstorms
across eastern MA and RI also expected. +RA possible along with
small hail. E winds on the increase throughout, gusts up to
20-25 kts forecast.

Tonight...
MVFR eroding, becoming VFR towards SKC. Winds becoming N and
diminishing. IFR FG threats towards morning possible across the
N/W interior.

KBOS TAF...TSRA risk over the waters adjacent to the terminal.
Low to moderate confidence at this time so did not prevail in
TAF. Sea-breeze possible Sunday.

KBDL TAF...MVFR with -RA developing today, clearing this evening
and overnight.

Sunday...
VFR. Light winds. Possible sea-breezes along the coast.

Outlook /Sunday Night through Wednesday/...

Sunday through Wednesday...High confidence in mainly VFR
conditions.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

E winds increasing with gusts to 20-25 kt possible, especially
S coastal waters. SCAs posted accordingly as seas build to 5
feet over the S-waters. Widespread rain with thunderstorm
threat, again, especially over the S-waters.

Also worth noting that with the threat for thunderstorms and
locally heavy downpours, there is the threat of graupel / small
hail, as well as the risk of waterspouts. So a heads up for
mariners for today.

Will see winds turn N and diminish into tonight as high pressure
settles over the waters into Sunday.

Outlook /Sunday Night through Wednesday/...

Sunday through Wednesday...High confidence.  Large high pressure in
control should generally keep winds/seas below small craft advisory
thresholds. We may see some easterly swell bring marginal 5 foot
seas into some of our outer-waters Monday night or Tuesday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
     Sunday for ANZ235-237-256.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...Belk/Frank/Sipprell
SHORT TERM...Sipprell
LONG TERM...Frank
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
Hazardous weather outlook, Sep 30, 2:36 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
336 AM EDT Sat Sep 30 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-010745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
336 AM EDT Sat Sep 30 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

Patchy frost is possible across the normally coolest outlying
locations of western MA very late tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Patchy frost is again possible across the normally coolest outlying
locations of western MA very late Sunday night into early Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-010745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
336 AM EDT Sat Sep 30 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Sep 30, 8:37 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
937 AM EDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLOOD            SALEM                   42.53N  70.87W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON POPE STREET

0612 AM     FLOOD            PEABODY                 42.53N  70.97W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            LYNN STREET BY MORGAN STREET FLOODED WITH AT LEAST A
            HALF A FOOT OF WATER

0615 AM     FLOOD            SALEM                   42.53N  70.87W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            POPE STREET CLOSED DUE TO FLOODING

0624 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            MULTIPLE ROADS FLOODED

0631 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            BOSTON STREET AT STETSON STREET FLOODED AND IMPASSABLE

0632 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CAR STUCK IN FLOOD WATERS ON BOSTON STREET AT BRIDGE
            STREET

0635 AM     HAIL             LYNN                    42.47N  70.96W
09/30/2017  M1.00 INCH       ESSEX              MA   AMATEUR RADIO

0636 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CAR STUCK IN FLOOD WATER IN LYNN COMMONS WITH PEOPLE
            RESCUED

0642 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            BOSTON STREET AT COTTAGE STREET MULTIPLE CARS STUCK NI
            FLOOD WATERS AND ROAD CLOSED

0643 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON BOTH WASHINGTON STREET
            AND JOHNSON STREET

0650 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            WESTERN AVENUE AND LIBERTY STREET CLOSED DUE TO
            FLOODING...NORTH COMMON STREET FLOODED AND IMPASSABLE

0655 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            ALLEY STREET FLOODED AND IMPASABLE

0658 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CAR STUCK IN FLOODING ON COMMERCIAL STREET AT FENNICK
            STREET

0705 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            WYMAN STREET FLOODED WITH 6 TO 12 INCHES OF WATER

0749 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON MONROE...NEWPARK STREETS
            AND WESTERN AVENUE WITH FEDERAL STREET FLOODED AND
            IMPASSABLE.

0801 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            APARTMENT BASEMENT FLOODING ON PUTNAM STREET

0812 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            CAR SWTUCK IN FLOOD WATERS ON CREST AVENUE

0820 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            PARKING LOT AND PORTION OF WALDEN STREET FLOODED AND
            IMPASSABLE

0820 AM     FLOOD            REVERE                  42.42N  70.99W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            ROUTE 1A NEAR THE EAST BOSTON LINE 12 INCHES OF STREET
            FLOODING WITH CAR STUCK

0830 AM     FUNNEL CLOUD     FALMOUTH                41.55N  70.61W
09/30/2017                   BARNSTABLE         MA   NEWSPAPER

            COLD AIR FUNNEL CLOUD OVER FALMOUTH HARBOR

0835 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            GOVENORS DRIVE FLOODED

0842 AM     FLOOD            REVERE                  42.42N  70.99W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            FLOODED BASEMENT ON CURTIS ROAD

0847 AM     FLOOD            REVERE                  42.42N  70.99W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            3 CARS STUCK IN FLOOD WATERS ON REVERE BEACH PARKWAY

0848 AM     FLOOD            CHELSEA                 42.40N  71.03W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            STOCKTON STREET AND EASTERN AVENUE CLOSED DUE TO
            FLOODING

0849 AM     FLOOD            BOSTON                  42.32N  71.07W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            MULTIPLE BASEMENTS FLOODED AND 3 TO 4 FEET OF WATER IN
            BACK YARDS ON ASHLEY AND BENNINGTON STREETS

&&

AED
Local storm report, Sep 30, 8:55 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
955 AM EDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLOOD            SALEM                   42.53N  70.87W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON POPE STREET

0612 AM     FLOOD            PEABODY                 42.53N  70.97W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            LYNN STREET BY MORGAN STREET FLOODED WITH AT LEAST A
            HALF A FOOT OF WATER

0615 AM     FLOOD            SALEM                   42.53N  70.87W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            POPE STREET CLOSED DUE TO FLOODING

0624 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            MULTIPLE ROADS FLOODED

0631 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            BOSTON STREET AT STETSON STREET FLOODED AND IMPASSABLE

0632 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CAR STUCK IN FLOOD WATERS ON BOSTON STREET AT BRIDGE
            STREET

0635 AM     HAIL             LYNN                    42.47N  70.96W
09/30/2017  M1.00 INCH       ESSEX              MA   AMATEUR RADIO

0636 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CAR STUCK IN FLOOD WATER IN LYNN COMMONS WITH PEOPLE
            RESCUED

0642 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            BOSTON STREET AT COTTAGE STREET MULTIPLE CARS STUCK NI
            FLOOD WATERS AND ROAD CLOSED

0643 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON BOTH WASHINGTON STREET
            AND JOHNSON STREET

0650 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            WESTERN AVENUE AND LIBERTY STREET CLOSED DUE TO
            FLOODING...NORTH COMMON STREET FLOODED AND IMPASSABLE

0655 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            ALLEY STREET FLOODED AND IMPASABLE

0658 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CAR STUCK IN FLOODING ON COMMERCIAL STREET AT FENNICK
            STREET

0705 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            WYMAN STREET FLOODED WITH 6 TO 12 INCHES OF WATER

0749 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON MONROE...NEWPARK STREETS
            AND WESTERN AVENUE WITH FEDERAL STREET FLOODED AND
            IMPASSABLE.

0801 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            APARTMENT BASEMENT FLOODING ON PUTNAM STREET

0812 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            CAR SWTUCK IN FLOOD WATERS ON CREST AVENUE

0820 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            PARKING LOT AND PORTION OF WALDEN STREET FLOODED AND
            IMPASSABLE

0820 AM     FLOOD            REVERE                  42.42N  70.99W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            ROUTE 1A NEAR THE EAST BOSTON LINE 12 INCHES OF STREET
            FLOODING WITH CAR STUCK

0830 AM     FUNNEL CLOUD     FALMOUTH                41.55N  70.61W
09/30/2017                   BARNSTABLE         MA   NEWSPAPER

            COLD AIR FUNNEL CLOUD OVER FALMOUTH HARBOR

0835 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            GOVENORS DRIVE FLOODED

0842 AM     FLOOD            REVERE                  42.42N  70.99W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            FLOODED BASEMENT ON CURTIS ROAD

0847 AM     FLOOD            REVERE                  42.42N  70.99W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            3 CARS STUCK IN FLOOD WATERS ON REVERE BEACH PARKWAY

0848 AM     FLOOD            CHELSEA                 42.40N  71.03W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            STOCKTON STREET AND EASTERN AVENUE CLOSED DUE TO
            FLOODING

0849 AM     FLOOD            BOSTON                  42.32N  71.07W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            MULTIPLE BASEMENTS FLOODED AND 3 TO 4 FEET OF WATER IN
            BACK YARDS ON ASHLEY AND BENNINGTON STREETS

0850 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            BASEMENT FLOODED ON BANK STREET

0920 AM     FLOOD            WINTHROP                42.38N  70.98W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            BASEMENT FLOODING ON VETERANS ROAD

0920 AM     FLOOD            REVERE                  42.42N  70.99W
09/30/2017                   SUFFOLK            MA   AMATEUR RADIO

            ROUTE 1A ROTARY HAS 6 INCHES OF STREET FLOODING

&&

AED
Local storm report, Sep 30, 9:51 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1051 AM EDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            LYNN                    42.47N  70.96W
09/30/2017                   ESSEX              MA   AMATEUR RADIO

            AINSWORTH PLACE OFF OF BOSTON ROAD FLOODING INTO
            BUILDINGS

&&

AED
Local storm report, Sep 30, 9:53 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1053 AM EDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLOOD            QUINCY                  42.26N  71.01W
09/30/2017                   NORFOLK            MA   AMATEUR RADIO

            CENTER STREET AT VERNON STREET FLOODED AND IMPASSABLE
            WITH SEVERAL OTHER STREETS FLOODED

&&

AED
Local storm report, Sep 30, 10:10 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1110 AM EDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLOOD            QUINCY                  42.26N  71.01W
09/30/2017                   NORFOLK            MA   AMATEUR RADIO

            CEDAR STREET FLOODED AND IMPASSABLE

&&

AED
Local storm report, Sep 30, 10:11 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1111 AM EDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            MILTON                  42.24N  71.08W
09/30/2017                   NORFOLK            MA   AMATEUR RADIO

            LINCOLN STREET AT BROOK STREET CLOSED DUE TO FLOODING

&&

AED

The radar

The Boston radar (KBOX), 26 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Providence

When
September 30, 10:42 AM EST
Where
Providence County, 0.46 mi SE of Limerock
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.916, -71.443

At 1042 AM EST, an amateur radio operator reported dime-size hail at Lincoln.

Flood, Providence

When
September 30, 12:09 PM EST to 4:00 PM EST
Where
Providence County, 0.57 mi SE of Cranston to 0.28 mi SE of Cranston
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.764, -71.443

At 1209 PM EST, an amateur radio operator reported that Pontiac Avenue in Cranston was flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2017Every state in 2017This day in weather historyWarnings in Rhode Island, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718772, 718771.